The Nurx medical team hears a lot of questions about migraine headaches from our patients. Because migraine affects about 1 in 5 women in the U.S. and is most common among women of childbearing age, it’s not surprising that many of our patients taking birth control experience migraines.
The most common symptoms of a migraine are an intense throbbing headache that typically starts on only one side of the head, and is associated with sensitivity to light and noise, nausea or vomiting, lack of energy, and other symptoms. Although many things about migraines still aren’t well understood by the medical community, we know that for many women fluctuating hormones play a role. Here I’ll answer some common questions about migraines, hormones and the best birth control for women with headaches.
What’s the link between hormones and headaches?
For many women, the way hormones change over the course of the month and the menstrual cycle is a big migraine trigger. Women not on birth control often get “menstrual migraines” in response to the big drop in estrogen that happens during the days leading up to and during the first three days of their periods. About 60% of women with migraines experience more frequent or severe headaches around their periods.
Can birth control make headaches better?
Hormonal birth control improves migraines for many women, though it varies from woman to woman. Consistent, correct use may prevent or reduce migraines by providing a stable estrogen level throughout the month, and decreasing or eliminating the pre-period estrogen plunge that can be a trigger.
Women who aren’t on hormonal birth control experience a surge of estrogen during the first part of the menstrual cycle, which is what causes your body to ovulate and release a mature egg. Then, assuming pregnancy doesn’t occur, estrogen levels drop dramatically before you get your period. The hormones in combination birth control, including the pill, patch, and ring, keep estrogen levels steady throughout the month to stop an egg from being released, so there’s no estrogen surge and subsequent plunge, meaning less likelihood of hormonal migraines. However, it’s probably better for women with migraines to choose a monophasic pill, which contains the same level of hormones each day, rather than a triphasic pill, which varies the hormone levels throughout the month. Since fluctuations seem to be a trigger, you want to choose a method that will limit those changes.
Why do some women find that the pill makes migraines worse?
Any time you start on a new birth control it’s likely that you’ll experience some side effects for the first two-three months as your body adjusts, and headaches can be one of those side effects. But some women do continue to get headaches after those first few months, because they are sensitive to the hormones in birth control pills, especially the estrogen. These women usually do better on a low-dose pill, or a pill that contains only progestin. These progestin-only pills are often referred to as POPs or “mini-pills.”
Other women feel good for most of the month on combination pills, but then get menstrual headaches during the week of placebo pills due to the drop in estrogen that occurs — even though the plunge in estrogen isn’t as dramatic as when they’re not on the pill, it can still be a trigger. For women who experience headaches during the inactive pills, it usually helps to switch to extended cycle pills, which only have a placebo week every three months instead of every month, or pills with a shortened hormone-free interval.
What about migraines with aura?
A subset of people with migraines experience what’s called an “aura.” This is typically a warning that a migraine is about to come on, although sometimes an aura occurs without the headache itself. An aura may include visual disturbances like seeing flashes of light, lines, zigzags or other visual problems, unusual smells or sensations, and sometimes even numbness or weakness in their face, an inability to speak or understand words, and other unusual sensory symptoms.
About 20% of people with migraines experience aura, and women whose migraines are accompanied by aura, or any changes in vision before or with their headache, should not use any form of birth control containing estrogen, because the estrogen may increase the risk of stroke for these women. But there are many safe birth control options for women who experience aura, including progestin-only pills — also called POPs or mini-pills — which you take every day without a placebo week. Switching to a progestin-only pill can be a bit of an adjustment at first, but most women really like them once they get used to them. At first they may experience irregular bleeding and spotting, but after a while that evens out and in some cases they wind up not getting periods at all. Other good choices for women who get migraines with aura are the birth control shot, an intrauterine device (IUD), or a contraceptive implant — all of these methods are estrogen-free and provide reliable protection. At Nurx we offer progesterone-only pills as well as the birth control shot for women who get migraines with aura.
How can you tell if birth control is making things worse?
If headaches start or worsen after you begin birth control, you should talk to the medical provider who prescribed it to you, being specific about when in your cycle your headaches occur. It is normal to experience an increased frequency and severity of headaches when you first start birth control, but this often improves with time. If it doesn’t resolve after the first two-three months there are a number of approaches that might successfully decrease or eliminate your headaches, especially if they’re a problem during the placebo part of the cycle. Often continuous cycling with the pill (using a pill without placebo tablets) or ring (putting a new one every 4 weeks without a break), will fix the problem.
However, if you experience debilitating headaches when you start a new birth control method, or experience any neurologic symptoms, such as aura symptoms, that is not a normal birth control side effect, and you should notify your medical team if you experience them. That’s a sign that you should switch to an estrogen-free form of birth control.
About the Author
Beth Kaplan, MD, is an Emergency Medicine physician in the San Francisco Bay Area and a Senior Medical Advisor at Nurx.
This blog provides information about telemedicine, health and related subjects. The blog content and any linked materials herein are not intended to be, and should not be construed as a substitute for, medical or healthcare advice, diagnosis or treatment. Any reader or person with a medical concern should consult with an appropriately-licensed physician or other healthcare provider. This blog is provided purely for informational purposes. The views expressed herein are not sponsored by and do not represent the opinions of Nurx™.